Maryland, 2021

Hail and Damaging Winds in Maryland, June 14, 2021

June 14, 2021 · NWS LWX · 16 events in 6 counties and zones

A cold front spawned several clusters of supercells that produced hail and wind during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$137,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front spawned several clusters of supercells that produced hail and wind during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 14, 7:53 PM EST, 46 minutes earlier.

Area forecast discussion, Jun 14, 7:53 PM EST, 46 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
853 PM EDT Mon Jun 14 2021

.SYNOPSIS...
A series of cold fronts will move through the area through mid
week. Canadian high pressure will build overhead for much of
the second half of the week. Another cold front may approach the
area early next week.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
A Severe Thunderstorm Watch is in effect until 11 PM for
locations west of the Blue Ridge/Catoctin in northern VA,
eastern WV, and portions of western Maryland. A Severe
Thunderstorm Watch is in effect until 2AM for locations east of
the Blue Ridge Mountains in northern VA, the
Washington/Baltimore/Fredericksburg areas, and
central/southern/northeastern MD.

A relative min in CAPE has caused lower confidence for locations
west of the Blue Ridge Mountains, but a few severe storms are
possible this evening due to stronger shear and a boundary
dropping in from the north. However, confidence increases for
locations east of the Blue Ridge Mountains this evening due to
higher amounts of instability. The surface flow has backed to
the south ahead of the approaching boundary, and this has caused
a southerly flow to increase dewpoints this evening. At the same
time, a bay breeze can be seen on radar retrograding west while
the boundary from the convection upstream is dropping south. The
intersecting boundaries, strong shear around 50 kts, and
increasing CAPE suggests that some storms will be severe, with
discrete supercells possible. Damaging winds and large hail are
the primary threats, but an isolated tornado cannot be ruled
out as the low-level shear increases some near the bay breeze
and around intersecting boundaries.

A low-end threat for flash flooding persists, especially across
the metro areas where convection will be more widespread and
co-located with lower FFG. However, a strong cold pool should
stabilize the atmosphere quickly, causing any training
convection to weaken. Also, the storm motion will be fast due to
the strong shear. Therefore, confidence is too low for a Flash
Flood Watch at this time.

Convection should gradually dissipate late this evening into the
overnight as the cold front drops farther south and drier air
advects in from the northwest.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
A mid-level trough and associated cold front will move through the
CWA Tuesday. This frontal passage will be notably drier, but cannot
rule out a few showers with the relatively higher chance (still
isolated in nature) up near the Mason-Dixon line. High temperatures
Tuesday do look to be about 5 degrees cooler than today and closer
to seasonal normals.

Dry and clear Tuesday night with temperatures dipping into the mid
40s across the Allegheny Front. As Canadian high pressure builds in
Wednesday, the main story will be the below normal temperatures and
low humidity values. The immediate metropolitan areas have the best
chance of breaking 80, with the higher elevations out west not
making it out of the 60s. Most locations will be in the low to mid
70s.

Come Wednesday night, there could be a few locations that make a run
into the upper 30s, mainly across the valleys in the higher terrain
of Garrett, western Grant, western Pendleton, and western Highland.
Outside of the higher terrain, it will be a good night to open the
windows and let in some cool air with low humidity.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Generally good agreement amongst guidance in regards to the long
term period. A deep upper level trough will continue to pivot
eastward on Thursday. However, with the trough axis offshore, we'll
be under general subsidence, resulting in surface high pressure over
the Ohio Valley becoming focused over the region through the end of
the week. Seasonably cooler conditions with temperatures in the
upper 70s are expected coupled with low humidity. The high will then
continue to shift offshore on Friday, inducing a southerly flow
which will bring the return of heat and humidity back to the region.

Guidance solutions diverge somewhat in regards to the timing of the
next FROPA on Saturday. The ECMWF is a bit earlier than the GFS
which would greatly determine how much convective activity develops.
There's also question into the progression of the front as some of
the guidance including their ensembles indicate the front stalling
across the CWA Sunday. If that's the case, then potential for more
unsettled weather is possible on Sunday into Monday. Guidance
redevelops a Bermuda high just to our east by early next week, thus
could see this situation play out correctly. Another area of low
pressure may then traverse along said stalled boundary which would
set us up for additional unsettled weather in terms of showers and
thunderstorms, even the potential for isolated flooding. Will need
to monitor trends over the next few days.

&&

.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
Some storms across the eastern terminals may be severe with
locally damaging wind gusts and large hail being the primary
threats. The best chance for strong to severe storms will be
through 04z across IAD, DCA, BWI, and MTN. A brief period of
MVFR cigs/vsbys are possible overnight, but drier air should
allow for VFR conditions most of the time.

Another cold front is expected to push through the region on
Tuesday. However that front lacks and significant moisture.
Therefore, conditions should remain VFR throughout. High pressure
returns for Wednesday and continues through Friday under a westerly
flow.

&&

.MARINE...
SMWs will likely be needed tonight as thunderstorms move across
the waters. The most likely time window for storms to move
across the waters will be through 2 AM. A Small Craft Advisory
is in effect tonight through tomorrow. South to southwest winds
this evening will turn northwesterly behind the front later
tonight through tomorrow. Northwesterly flow will continue on
Wednesday, but winds are expected to be sub- SCA in nature

Generally lighter NW flow thereafter through Thursday night (though
another mainly dry front may kick winds up a bit Tuesday night into
Wednesday).

Small Craft Advisory conditions are likely Fri afternoon into
Sunday.

&&

.TIDES/COASTAL FLOODING...
Elevated water levels are expected tonight into Tuesday morning,
but the flow will turn northwest during this time, so confidence
in minor tidal flooding is low.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 4 PM EDT Tuesday for ANZ530>543.

&&

SYNOPSIS...KJP
NEAR TERM...BJL/KJP
SHORT TERM...KJP
LONG TERM...MSS
AVIATION...BJL/MSS/KJP
MARINE...BJL/MSS/KJP
TIDES/COASTAL FLOODING...BJL
Hazardous weather outlook, Jun 14, 7:16 PM EST, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
816 PM EDT Mon Jun 14 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-151000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
816 PM EDT Mon Jun 14 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

A Severe Thunderstorm Watch is in effect for the entire area until
2 AM. Damaging wind gusts and large hail are the primary threats,
and an isolated tornado is possible.

An isolated instance of flash flooding is possible this evening
due to heavy rainfall associated with thunderstorms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters have been activated.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-151000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
816 PM EDT Mon Jun 14 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

A Severe Thunderstorm Watch is in effect for Washington County in
western Maryland, the northern Shenandoah Valley, and eastern
West Virginia until 11 PM this evening, and a Severe Thunderstorm
Watch is in effect for locations east of the Blue Ridge and
Catoctin Mountains across northern Virginia as well as northern
and central Maryland until 2 AM. Damaging wind gusts and large
hail are the primary threats, and an isolated tornado cannot be
ruled out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters have been activated.

MDZ001-501-502-VAZ503-504-WVZ501>506-151000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
816 PM EDT Mon Jun 14 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

A Severe Thunderstorm Watch is in effect until 11 PM for Grant and
Pendleton Counties. Damaging wind gusts and large hail are the
primary threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters have been activated.

In the hours before

Local storm report, Jun 14, 7:56 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
856 PM EDT MON JUN 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     HAIL             1 NNW GAINESVILLE       38.81N  77.62W
06/14/2021  E0.75 INCH       PRINCE WILLIAM     VA   PUBLIC

&&

EVENT NUMBER LWX2104354

CPB
Local storm report, Jun 14, 8:00 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
900 PM EDT MON JUN 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     HAIL             1 NNW CENTREVILLE       38.86N  77.45W
06/14/2021  M1.25 INCH       FAIRFAX            VA   PUBLIC

&&

EVENT NUMBER LWX2104355

CPB
Local storm report, Jun 14, 8:04 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
904 PM EDT MON JUN 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     HAIL             1 WNW CHANTILLY         38.88N  77.42W
06/14/2021  E0.75 INCH       FAIRFAX            VA   PUBLIC

&&

EVENT NUMBER LWX2104356

CPB
Local storm report, Jun 14, 8:31 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
931 PM EDT MON JUN 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             4 SSW DULLES INTERNATIO 38.89N  77.49W
06/14/2021  E0.75 INCH       LOUDOUN            VA   TRAINED SPOTTER

&&

EVENT NUMBER LWX2104357

CPB

The radar

The Sterling radar (KLWX), 75 km away, was scanning. The volume nearest the first event began at 01:40 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 7 hail. Local standard time, as filed.

Hail, Baltimore City (C)

When
June 14, 8:39 PM EST
Where
Baltimore City (C) County, 1.09 mi E of Catonsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.279, -76.710

Quarter size hail was reported just inside the Baltimore City line east of Catonsville.

Thunderstorm Wind, Baltimore City (C)

When
June 14, 8:40 PM EST
Where
Baltimore City (C) County, 0.9 mi SW of Loudon Park
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
39.271, -76.693

A tree blew down near a residence on South Beechfield Avenue near Ridge Drive. Two trees blew down near the intersection of Joh Avenue and Coolidge Avenue.

Hail, Baltimore City (C)

When
June 14, 8:41 PM EST
Where
Baltimore City (C) County, 0.87 mi SW of Loudon Park
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.270, -76.690

Quarter size hail was reported near Arbutus.

Thunderstorm Wind, Baltimore

When
June 14, 8:43 PM EST
Where
Baltimore County, 0.49 mi NNW of Baltimore Highlands
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
39.236, -76.655

A tree blew down on Kessler Road. Other trees also blew down in the area, including on I-695 Baltimore Beltway.

Thunderstorm Wind, Baltimore City (C)

When
June 14, 8:44 PM EST
Where
Baltimore City (C) County, 0.9 mi SSW of Loudon Park
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
39.268, -76.688

Around 9:44 PM, a severe thunderstorm produced a wind gust around 70 MPH in Norwood Heights/Yale Heights, Maryland, in the southwestern portion of Baltimore City. The gust uprooted a few trees in the community, and snapped several large branches. One tree fell on and crushed a parked vehicle. No structural damage to homes was noted by the National Weather Service or emergency management. Along MD-372 Wilkins Avenue, across from the cross street of Calwell Road, three large trees were uprooted on the edge of Loudon Park Cemetery. All damage was blown in one direction from the severe wind gust, toward the southeast. Peak winds were estimated to have been 70 MPH.

Hail, Baltimore City (C)

When
June 14, 8:55 PM EST
Where
Baltimore City (C) County, 0.85 mi SSW of Hillen
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.288, -76.605

Quarter size hail was reported in downtown Baltimore City.

Thunderstorm Wind, Anne Arundel

When
June 14, 8:55 PM EST
Where
Anne Arundel County, 0.74 mi NNE of Brooklyn Park
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
39.229, -76.613

Trees blew down on MD-2 Ritchie Highway near 5th Avenue.

Hail, Howard

When
June 14, 9:03 PM EST
Where
Howard County, 0.69 mi SE of Jonestown
Measured
1.75 in hail
Reported by
Public
Coordinates
39.213, -76.811

Golf ball size hail was reported near Columbia.

Thunderstorm Wind, Baltimore

When
June 14, 9:05 PM EST to 9:10 PM EST
Where
Baltimore County, 0.22 mi ENE of Essex
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
39.321, -76.476

Multiple trees limbs snapped off of trees near the intersection of Ruth Avenue and Lodge Farm Road.

Thunderstorm Wind, Baltimore

When
June 14, 9:05 PM EST to 9:20 PM EST
Where
Baltimore County, 0.09 mi SE of Edgemere
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
39.229, -76.449

Around 10:15 PM, a severe thunderstorm produced another, stronger damaging wind gust over Edgemere, Maryland. This most significantly impacted the community along Jones Creek, and then to the southeast along North Point Road. The hardest hit areas were along Waldman, Hughes, and Geise Avenues. About six to twelve large trees were uprooted in various areas in this community, and several large branches were snapped, in addition to numerous downed small branches and leaf debris. Some homes were damaged by falling trees and branches. As the gust moved southeastward, it snapped two power poles along North Point Road near the intersection with Avenue C. However, no damage was noted to trees and farm sheds across the street from the poles. All noted damage was due to a wind gust blowing from the northwest toward the southeast. Peak winds were estimaed to have been 75 MPH. At least one fell onto a structure near the intersection of Lincoln Avenue and Shady Grove Circle.

Hail, Howard

When
June 14, 9:08 PM EST
Where
Howard County, 1.37 mi N of Dorsey
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.200, -76.747

Quarter size hail was reported in Elkridge.

Hail, Baltimore

When
June 14, 9:10 PM EST to 9:20 PM EST
Where
Baltimore County, 0.09 mi SE of Edgemere
Measured
1.75 in hail
Reported by
Public
Coordinates
39.229, -76.449

Quarter to golf ball size hail was reported near Edgemere.

Hail, Baltimore

When
June 14, 9:10 PM EST to 9:20 PM EST
Where
Baltimore County, 0.22 mi ENE of Essex
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.321, -76.476

Quarter size hail was reported in Rosedale.

Thunderstorm Wind, Anne Arundel

When
June 14, 9:20 PM EST
Where
Anne Arundel County, 1.29 mi ENE of Glen Burnie
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
39.178, -76.608

Trees blew down on MD-270 Furnace Branch Road near MD-10 Arundel Expressway.

Thunderstorm Wind, Montgomery

When
June 14, 9:35 PM EST
Where
Montgomery County, 0.34 mi ESE of Kemp Mill
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
39.029, -77.014

A tree blew down blocking southbound Lockridge Drive.

Thunderstorm Wind, Prince George'S

When
June 14, 9:49 PM EST
Where
Prince George'S County, 0.78 mi NE of Landover
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
38.939, -76.911

A tree blew down onto northbound MD-295 Baltimore-Washington Parkway north of MD-450 Annapolis Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2021Every state in 2021This day in weather historyWarnings in Maryland, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954268, 954272, 954273, 954274, 954529, 954275, 954276, 954277, 954278, 954279, 954280, 954281, 954282, 954283, 954284, 954285.